New York, 2003

Flash Flooding in New York, August 10, 2003

August 10, 2003 · NWS ALY · 4 events in 1 county or zone

Slow moving thunderstorms erupted over Saratoga County during the afternoon of August of 10. The thunderstorms produced torrential rain, with up to five inches falling between Mechanicville, Stillwater and Clifton Park in about two hours time.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Slow moving thunderstorms erupted over Saratoga County during the afternoon of August of 10. The thunderstorms produced torrential rain, with up to five inches falling between Mechanicville, Stillwater and Clifton Park in about two hours time. The Anthony Kill overflowed its banks in the town of Mechanicville, flooding most of the village as Central Avenue remained under water for several hours. Thirty basements were flooded. On South Main Street, sections of the railroad were washed away. On Route 67, a guardrail was swept away by the rising water. Three motorists had to be rescued from their vehicles. A State of Emergency was declared in Mechanicville for the first time since the May 31 tornado outbreak. Johnson Road in the town of Halfmoon was completely washed out between Cary and Staniak Road. Portions of Staniak was washed out as well. Some roads, including Kellogg Road and Stratton Lane, were flooded in the town of Stillwater. Water flooded the parking lot at Clifton Country Mall in Clifton Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 12:38 AM EST, 14 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 12:38 AM EST, 14 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
138 AM EDT SUN AUG 10 2003

.DISCUSSION...
IT LOOKS LIKE WELL BE IN FOR MORE OF THE SAME UNTIL LATER IN THE
WEEK WHEN DRIER WEATHER RETURNS TO THE NORTHEASTERN UNITED STATES.
AS USUAL WITH A MOIST SUMMER CONVECTIVE REGIME, THERE IS SOME
CONFLICTING MODEL PROBABILITY OF PRECIPITATION GUIDANCE, AND
PLACEMENT OF AREAS OF MEASURABLE PRECIPITATION.

BUT WHAT WE CONTINUE TO HAVE IS AN UPPER LEVEL TROUGH TO THE WEST,
ONE THAT BEGAN TO FORM AT THE END OF JULY AND HAS CONTINUED IN ABOUT
THE SAME LOCATION UNTIL THE PRESENT TIME.  THE AIR OVER EASTERN NEW
YORK HAD A VERY HIGH TOTAL PRECIPITABLE WATER CONTENT SATURDAY
EVENING, WITH AMOUNTS AROUND 2 INCHES IN THE HUDSON AND ST LAWRENCE
VALLEYS.  THE PRECIPITABLE WATER IS FORECAST TO BE ONLY SLIGHTLY
LOWER TODAY, AVERAGING ABOUT AN INCH AND SEVEN TENTHS.  THE AIR IS
FORECAST TO BE CONDITIONALLY UNSTABLE TODAY, MONDAY AND BEYOND.
THERE SEEMS TO NEAR CERTAINTY THAT AT LEAST SOME CONVECTION WILL
OCCUR FROM HEATING ALONE DURING THE AFTERNOON AND EVENING HOURS
TODAY AND MONDAY.  ANY LITTLE WINDLETS WITH THEIR ASSOCIATED AREAS
OF MOISTURE CONVERGENCE COULD ENHANCE PRECIPITATION IS PORTIONS OF
THE COUNTY WARNING AREA OVER THE NEXT SEVERAL DAYS.

CURRENTLY, THE WATER VAPOR IMAGERY SUGGESTS THERE IS A VORTICITY
MAXIMUM OVER THE CENTRAL OHIO VALLEY.  THERE SEEMS TO HAVE BEEN SOME
BROAD WAVE ACTION IN THE NORTHEAST OVER THE PAST 12 TO 18 HOURS
WHICH HAS DRIVEN THE MID AND UPPER LEVEL MOISTURE FURTHER NORTHWARD
ACROSS SOUTHERN CANADA.  THERE HAS BEEN SOME ENHANCEMENT OVER NEW
YORK AND NEW ENGLAND SINCE SATURDAY MORNING.  RADAR LOOPS INDICATED
WIDESPREAD CONVECTIVE PRECIPITATION WAS OCCURRING IN NORTHER NEW
YORK AND CENTRAL NEW ENGLAND AROUND MIDNIGHT.  THIS SEEMED TO BE
TIED TO THE TAIL OF A HIGH-LEVEL WIND MAXIMUM, AND WAS FORECAST BY
THE ETA MODEL TO MOVE NORTH OF THE BORDER LATER THIS MORNING AS
DRIER, SLIGHTLY MORE STABLE AIR TEMPORARILY TAKES HOLD OF THE COUNTY
WARNING AREA.  ONCE AGAIN, THIS IS JUST ONE MODEL FORECAST, AND A
LOOK AT OTHER MODELS SUGGESTED DIFFERENT SCENARIOS.  THE HIGH-LEVEL
WIND MAXIMUM WAS FORECAST TO DRIFT SLIGHTLY FURTHER EAST BY
DAYBREAK, THEN MOVE WESTWARD AGAIN THIS AFTERNOON, BUT BASICALLY IT
WAS FORECAST TO BE QUASISTATIONARY.  THE LOW-LEVEL WIND IS FORECAST
TO SHIFT FROM SOUTH OR SOUTHEAST TO SOUTHWEST BY LATER THIS MORNING.

THERE WAS REALLY LITTLE TO INDICATE THAT PRECIPITATION TODAY, WOULD
BE MORE OR LESS WIDESPREAD THAN IT WAS YESTERDAY.  THE ETA IS
FORECASTING MAINLY ANTICYCLONIC VORTICITY ADVECTION TODAY, AND THERE
IS AN ABSENCE OF LOW-LEVEL WARM ADVECTION AS THERE WAS LATE SATURDAY
AND SATURDAY NIGHT, SO PERHAPS TODAY WILL BE LESS ACTIVE THAN IT WAS
SATURDAY AFTERNOON AND NIGHT.  ALL THE MODELS HAVE MEASURABLE
PRECIPITATION FORECAST OVER THE ENTIRE COUNTY WARNING AREA TODAY.
GENERALLY, IT IS FORECAST TO BE HEAVIEST ACROSS THE NORTHERN ZONES.
THE ETA-BASED PROBABILITY OF PRECIPITATION FORECASTS ARE LOWER THAN
THOSE FROM THE NESTED GRID OR THE AVIATION MODELS.  THE CANADIAN
REGION MODEL, ALTHOUGH FORECASTING PRECIPITATION ACROSS THE ENTIRE
AREA, DOES NOT FORECAST HEAVY PRECIPITATION TODAY.

MORE PRECIPITATION IS FORECAST TONIGHT.  THE AVIATION-BASED GUIDANCE
DECREASES THE CHANCE OF PRECIPITATION CONSIDERABLY FOR TONIGHT,
WHILE THE OTHER GUIDANCE REMAINS HIGH.  ON TUESDAY, ALL MODELS ARE
SUGGESTING A LIKELIHOOD OF MORE MEASURABLE RAINFALL.  THERE IS NO
REAL INDICATION OF DRY WEATHER UNTIL PERHAPS THURSDAY.  THE HOUR 12
UNIVERSAL COORDINATION TIME SATURDAY RUN OF THE EUROPEAN MODEL, AND
THE LATEST RUN OF THE CANADIAN GLOBAL MODEL BOTH SUGGEST THAT THE
DRIER WEATHER WILL ARRIVE SLIGHTLY EARLIER THAN THE AVIATION
INDICATES.  THE AVIATION HAS PRECIPITATION LINGERING OVER THE
SOUTHERN HALF OF THE COUNTY WARNING ON THURSDAY.

SATURDAYS ZONE FORECAST HAS PRECIPITATION MENTIONED INTO MIDWEEK.
IT SEEMS AS IF THE PRECIPITATION COULD LINGER A BIT LONGER THAN
THIS, BUT WITH SOME CONFLICTING FORECASTS IN THE MODELS IT IS
UNCERTAIN.  THEREFORE, THE EXTENDED PORTION OF THE FORECAST WILL
REMAIN UNCHANGED ON THE NEXT RELEASE OF THE ZONES.  ONE THING IS
CERTAIN, ALL THE MODELS SHOW A STRONG UPPER-LEVEL RIDGE BUILDING
INTO THE PLAINS AND WESTERN GREAT LAKES WITH SOME RESIDUAL
TROUGHINESS ALONG THE ATLANTIC COAST LATE IN THE WEEK.  AT THE
SURFACE THIS IS TIED TO HIGH PRESSURE BUILDING DOWN FROM CENTRAL
CANADA INTO THE NORTHEAST.  THIS ALL SUGGESTS THAT A RETURN TO
DRIER WEATHER WILL OCCUR AT SOME TIME LATER IN THE WEEK.

LITTLE CHANCE IN TEMPERATURE FROM SATURDAYS ZONE FORECAST IS
ANTICIPATED ON THE NEXT RELEASE OF THE ZONES.  THE PROBABILITY OF
PRECIPITATION WILL PROBABLY BE RAISED FOR TONIGHT AND MONDAY OVER
WHAT WAS IN THE PREVIOUS ZONE FORECAST.  A HIGH-LEVEL WIND MAXIMUM
COUPLET (RIGHT REAR PHASING WITH LEFT FRONT QUADRANT) SUGGESTS
UPPER-LEVEL DIVERGENCE WILL INCREASE DURING THIS PERIOD.  THE LATEST
MODEL GUIDANCE PROBABILITIES ARE GENERALLY HIGHER THAN THOSE IN
SATURDAYS ZONES TOO.

.HYDROLOGICAL DISCUSSION...THERE WAS LOCALLY HEAVY RAIN IN PARTS OF
THE COUNTY WARNING AREA SATURDAY.  FOUR TO 5 INCHES OF RAINFALL WAS
INDICATED BY RADAR TO HAVE OCCURRED IN NORTHERN HERKIMER COUNTY.
THAT WAS THE HEAVIEST PRECIPITATION NOTED IN THE REGION.  THERES
LITTLE CHANGE IN THE OVERALL SYNOPTIC SITUATION, SO IT IS EXPECTED
THAT THERE WILL BE MORE OF THE SAME TODAY, MONDAY, TUESDAY, PERHAPS
WEDNESDAY TOO.  BUT BY THURSDAY, IT LOOKS AS IF DRIER AIR WILL SHIFT
INTO THE NORTHEASTERN UNITED STATES AS AN UPPER LEVEL RIDGE BUILDS
TO THE WEST AND THE WIND COMES AROUND TO THE NORTHWEST.  FOR SEVERAL
MORE DAYS, WELL BE FACED WITH THE PROSPECT OF MAINLY AFTERNOON AND
EVENING GULLY-WASHERS.  THUS THERE IS SOME THREAT OF LOCAL
FLOODING.  A FLOOD WATCH IS IN EFFECT FOR ALL OF THE COUNTY WARNING
AREA THROUGH SUNDAY EXCEPT FOR THE CATSKILLS AND A PORTION OF THE
MOHAWK VALLEY.  ITS PROBABLY A GOOD IDEA TO KEEP IT GOING.

.ALY...FLOOD WATCH THROUGH SUNDAY
NYZ041>043-049-050-052>054-059>061-064>066-083-084-VTZ013>015-MAZ001-
025-CTZ001-013.

HEMMERICH
Hazardous weather outlook, Aug 10, 3:55 AM EST, 10 hours 45 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY.
HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS,
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 10, 1:05 PM EST, 1 hour 35 minutes before
NYZ041-050-084-101830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES...

AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF
MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF
30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND
SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT...
SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF
RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE
PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE
KAYDEROSSERAS.

The radar

The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Saratoga

When
August 10, 2:40 PM EST to 8:30 PM EST
Where
Saratoga County, Mechanicville
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Flash Flood, Saratoga

When
August 10, 3:10 PM EST to 7:00 PM EST
Where
Saratoga County, Stillwater
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Flash Flood, Saratoga

When
August 10, 3:30 PM EST to 7:00 PM EST
Where
Saratoga County, Halfmoon
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Flash Flood, Saratoga

When
August 10, 6:00 PM EST to 7:00 PM EST
Where
Saratoga County, Clifton Park
Reported by
LAW ENFORCEMENT
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333595, 5333596, 5332815, 5333597.